Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 1287   Home Print this page  Email this page Small font size Default font size Increase font size
CASE REPORT
Year : 2019  |  Volume : 36  |  Issue : 6  |  Page : 534-539

Warfarin-induced diffuse alveolar hemorrhage: Case report and a review of the literature


1 Department of Cardiology, Sawai Man Singh Medical College, Jaipur, Rajasthan, India
2 Department of Chest and Tuberculosis, Sawai Man Singh Medical College, Jaipur, Rajasthan, India

Correspondence Address:
Dr. Rajeev Bagarhatta
530, Opposite Ram Mandir, Mahaveer Nagar, Tonk Road, Jaipur - 302 018, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/lungindia.lungindia_8_19

Rights and Permissions

Diffuse alveolar hemorrhage (DAH) refers to the intra-alveolar accumulation of blood originating from the pulmonary microvasculature. This life-threatening condition is a medical emergency as patients often develop acute respiratory failure requiring invasive mechanical ventilation. This mandates for an early diagnosis with prompt and aggressive management strategies. A host of clinical disorders are known to cause DAH; however, warfarin-induced alveolar hemorrhage is a distinct clinical rarity. A search of the literature reveals few reports documenting this entity. A 27-year-old male presented with complaints of recent-onset hemoptysis and dyspnea. One month back, he was diagnosed with lower-limb deep-venous thrombosis and pulmonary embolism. He had been taking oral anticoagulants irregularly since then without monitoring of prothrombin time. Chest radiograph, done on presentation, revealed bilateral upper-lobe infiltrates, whereas computed tomography of the chest was suggestive of bilateral upper-lobe ground-glass opacities. Serial bronchoscopic alveolar lavage yielded samples which became progressively bloodier, whereas cytological evaluation of the sample revealed numerous alveolar macrophages with intracytoplasmic hemosiderin. A diagnosis of DAH due to warfarin was made, and the patient was administered Vitamin K followed by infusion of fresh frozen plasma. There was a marked clinical recovery, and the patient has been asymptomatic since then.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed101    
    Printed0    
    Emailed0    
    PDF Downloaded51    
    Comments [Add]    

Recommend this journal